Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 4486  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2022  |  Volume : 67  |  Issue : 3  |  Page : 296-297
Bilateral palmoplantar desquamation secondary to colchicine treatment of pericarditis


1 Department of Cardiology, St. Luke's University Hospital, 801 Ostrum St. Fountain Hill, PA, USA
2 Department of Research, St. Luke's University Hospital, 801 Ostrum St. Fountain Hill, PA, USA

Date of Web Publication22-Sep-2022

Correspondence Address:
Matthew Krinock
Department of Cardiology, St. Luke's University Hospital, 801 Ostrum St. Fountain Hill, PA
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.ijd_437_20

Rights and Permissions



How to cite this article:
Nanda S, Yellapu V, Krinock M. Bilateral palmoplantar desquamation secondary to colchicine treatment of pericarditis. Indian J Dermatol 2022;67:296-7

How to cite this URL:
Nanda S, Yellapu V, Krinock M. Bilateral palmoplantar desquamation secondary to colchicine treatment of pericarditis. Indian J Dermatol [serial online] 2022 [cited 2022 Oct 6];67:296-7. Available from: https://www.e-ijd.org/text.asp?2022/67/3/296/356734




Sir,

Colchicine is an anti-mitotic, anti-inflammatory drug that prevents microtubule formation, actively degrades microtubules, and affects inflammatory mediators like interleukin-8/interleukin-18.[1],[2] It is used to treat gout, familial Mediterranean fever (FMF), and pericarditis.[3] The common side effects are diarrhea, abdominal pain, nausea, and vomiting. An overdose can cause lactic acidosis, rhabdomyolysis, acute kidney injury, and epidermal necrosis.[1],[3] Alopecia and rash have been reported in <5% of the patients.[2] Palmoplantar desquamation, to our knowledge, has never been reported.

Our patient is a 59-year-old male with a history of obesity, diabetes-mellitus, hyperlipidemia, and paroxysmal atrial fibrillation, on medical treatment with apixaban, dofetilide, metoprolol, rosuvastatin, and metformin, who underwent radiofrequency ablation for paroxysmal atrial fibrillation. Post-ablation, he was started on colchicine for pericarditis. Within 3 days, he developed bilateral palmoplantar desquamation [Figure 1]. This resolved within 10 days of discontinuation of colchicine. A subsequent Naranjo scale performed revealed a score of 6, indicating a probable adverse drug reaction (ADR). A re-challenge was not done as the patient was not willing to undergo it.
Figure 1: A pattern of desquamation is seen on the patient's palms and soles. It is diffuse without any pruritic or erythematous changes.

Click here to view


Palmoplantar desquamation is seen in many infectious diseases including the hand-foot-mouth disease, Sarcoptes scabiei, tinea manuum, and pedis.[4],[5],[6] It also is seen in rheumatological diseases, including Kawasaki's disease, scarlet fever, systemic lupus, adult-onset Still's disease, acral skin peeling syndrome, keratolysis exfoliative, as well as more common dermatological conditions such as atopic dermatitis.[4],[6] Additionally, reports of the following drugs can cause it. Arsenic (used in some acute promyelocytic leukemia chemotherapy formulations), tyrosine-kinase inhibitors, acitretin, chloroquine, diltiazem, hydroxyurea, sirolimus, and tretinoin.[3],[5],[6]

The chemotherapeutic agents, such as tyrosine kinase inhibitors have also been reported to cause a similar but distinct hand desquamating reaction called the hand-foot syndrome (HFS) which is typically more severe.[6] Drug-induced desquamation usually resolves after 1–2 weeks of discontinuation of the inciting medication.

Our case highlights a new reaction to colchicine that is important for clinicians to recognize to educate patients before initiating therapy.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Arroyo MP, Sanders S, Yee H, Schwartz D, Kamino H, Strober BE. Toxic epidermal necrolysis-like reaction secondary to colchicine overdose. Br J Dermatol 2004;150:581-8.  Back to cited text no. 1
    
2.
Yan BP, Tan G-M. What's old is new again – A review of the current evidence of colchicine in cardiovascular medicine. Curr Cardiol Rev 2016;13:130-8.  Back to cited text no. 2
    
3.
Litt J, Shear N. Litt's Drug Eruption and Reaction Manual. 26th ed. Boca Raton: CRC Press; 2019.  Back to cited text no. 3
    
4.
Kang S, Amagai M, Bruckner AL, Enk AH, Margolis DJ, McMichael AJ, et al. Fitzpatrick's Dermatology. 9th ed. McGraw-Hill; 2019.  Back to cited text no. 4
    
5.
Nair P, Patel T. Palmoplantar exfoliation due to chloroquine. Indian J Pharmacol 2017;49:205-7.  Back to cited text no. 5
[PUBMED]  [Full text]  
6.
Liu LS, McNiff JM, Colegio OR. Palmoplantar peeling secondary to sirolimus therapy. Am J Transplant 2014;14:221-5.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (507 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed130    
    Printed4    
    Emailed0    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal